Join 3,512 readers in helping fund MetaFilter (Hide)


Is it possible that taking 10mg of Ritalin a day could cause my tendons/ligaments to tighten up and be sore?
June 29, 2006 6:23 PM   Subscribe

Is it possible that taking 10mg of Ritalin a day could cause my tendons/ligaments to tighten up and be sore? I am noticing a correlation between starting taking it again and tendon pain in my wrists and ankles (achilles) and the top of my foot
posted by kaytrem to Health & Fitness (4 answers total)
 
If it makes you jittery or tense up, then it could definitely make you feel sore. You should talk to your pharmacist about this, or your doctor, and pay attention to other possible side effects that may cause the soreness.
posted by tastybrains at 7:17 PM on June 29, 2006


It's all possible, especially with a long term medication. Medications alter the normal functions of the body in more ways than their primary effect. The side effects created by this extra action can be very subtle and cumulative, like the increase in heart attacks in people who take NSAIDs. There are no drugs whose actions in the human body are entirely known because the functions of the human body are not entirely understood. Altering the manner in which one protein is produced can have a whole cascade of consequences because it is common for the same protein to serve multiple purposes in the body.

Combine that with the fact that each individual's body will respond in a different manner because differences in the genetic code result in differences in the proteins used to regulate the body and soreness is a completely possible side effect from any medication, but then, so is death.

If you're observing it, it is probably happening. Don't blow it off because the side effect is not in the literature, try a different medication.
posted by 517 at 7:36 PM on June 29, 2006


It could also be making you dehydrated. One of the side effects of Ritalin and drugs like it is lowered appatite. If you are eating less, you might be drinking less too.

The more dehydrated you are, the tighter your tendons are. Sometimes dramatically.
posted by FritoKAL at 7:52 PM on June 29, 2006


It may indeed be possible. Consider the following highly speculative mechanism.

As I'm sure you know, Ritalin and adrenaline have some of the same effects on the body. It's often said that people with ADD (I am assuming you're taking it for that) become thrill seekers as a way of medicating themselves with adrenaline. Adrenaline is produced by the adrenal glands, which also produce corticosteroids in tandem with it. Adrenaline is a fairly potent immunosupressant and anti-inflammatory in its own right (recall that it's given as a shot in the heart to save the lives of people in anaphylactic shock) and so are the corticosteroids. When you take your Ritalin, you no longer need the self-medication of the adrenal glands, so their level of activity goes down. I'm not sure how much of an anti-inflammatory Ritalin is, but if 10 mg has less effect than what your adrenals were doing, then an underlying inflammatory process, such as tendonitis in your legs, feet, and wrists, which was previously masked, could now be making itself felt.
posted by jamjam at 10:48 PM on June 29, 2006 [1 favorite]


« Older Is it possible I broke by girl...   |  How do I get my doctor to stop... Newer »
This thread is closed to new comments.